Medical Questions > Womens Health > Birth Control Forum

Took emergency contraception and my period is late

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
User Profile
Hi,
The day after my period ended I had unprotected sex. I took the emergency contraceptive pill about an hour later, and about a week later I bled for 6 days - the usual length of my period. However, it was much lighter than a normal period.
According to my normal menstrual cycle my period is now 4 days overdue - I have always been regular. I don't know whether I should just wait it out to see if the pill's changed my cycle, or to consider a pregnancy test.
I have taken the morning after pill once before and had no side effects, and my next period was on time.
Please help!!
Did you find this post helpful?
|

replied December 8th, 2011
Community Volunteer
Women taking EC will normally experience withdrawal bleeding about 7 days later. So the bleeding you had 6 days later is typical of withdrawal bleeding. If you are on a birth control pill, this is likely what your periods will be like.

Once you have withdrawal bleeding, it is anybody's guess what will happen with your cycle. It will often be delayed due to the hormonal shock on your system from the high dose EC pill.

Only a pregnancy test can show if you are pregnant. Use an early detection kit like First Response (not the digital one). Use the second stick in the box 7 days later to confirm the results.

Best of luck!
|
Did you find this post helpful?